Determinant identities for Toeplitz-Hessenberg matrices with tribonacci entries

Document Type : Research Paper


1 Faculty of Mathematics and Computer Sciences, Vasyl Stefanyk Precarpathian National University, 76018, Ivano-Frankivsk, Ukraine

2 Department of Mathematics University of Tennessee Knoxville, TN, 37996-1300


In this paper‎, ‎we evaluate determinants of some families of Toeplitz--Hessenberg matrices having tribonacci number entries‎. ‎These determinant formulas may also be expressed equivalently as identities that involve sums of products of multinomial coefficients and tribonacci numbers‎. ‎In particular‎, ‎we establish a connection between the tribonacci and the Fibonacci and Padovan sequences via Toeplitz--Hessenberg determinants‎. ‎We then obtain‎, ‎by combinatorial arguments‎, ‎extensions of our determinant formulas in terms of generalized tribonacci sequences satisfying a recurrence of the form $T_n^{(r)}=T_{n-1}^{(r)}+T_{n-2}^{(r)}+T_{n-r}^{(r)}$ for $n \geq r$‎, ‎with the appropriate initial conditions‎, ‎where $r \geq 3$ is arbitrary‎.


Main Subjects

[1] M. Agronomof, Sur une suite récurrente, Mathesis, 4 (1914) 125–126.
[2] P. Anantakitpaisal and K. Kuhapatanakul, Reciprocal sums of the tribonacci numbers, J. Integer Seq., 19 (2016)
pp. 9.
[3] P. Barry, On integer-sequence-based constructions of generalized Pascal triangles, J. Integer Seq., 1 (2006) pp. 34.
[4] A. T. Benjamin and J. J. Quinn, Proofs that Really Count: The Art of Combinatorial Proof, Mathematical Associ-
ation of America, Washington, DC, 2003.
[5] J. L. Cereceda, Determinantal representations for generalized Fibonacci and tribonacci numbers, Internat. J. Con-
temp. Math. Sci., 9 (2014) 269–285.
[6] E. Choi, Modular tribonacci numbers by matrix method, J. Korean Soc. Math. Educ. Ser. B Pure Appl. Math., 20
(2013) 207–221.
[7] E. Choi and J. Jo, Identities involving tribonacci numbers, J. Chungcheong Math. Soc., 28 (2015) 39–51.
[8] G. P. B. Dresden and Z. Du, A simplified Binet formula for k-generalized Fibonacci numbers, J. Integer Seq., 17
(2014) pp. 9.
[9] M. Feinberg, Fibonacci-Tribonacci, Fibonacci Quart., 1 (1963) 71–74.
[10] J. Feng, Hessenberg matrices on Fibonacci and Tribonacci numbers, Ars Combin., 127 (2011) 117–124.
[11] T. Goy, Some tribonacci identities using Toeplitz-Hessenberg determinants, Proc. 18th Int. Scientific M. Kravchuk
Conf., 1 (2017) 159–161.
[12] T. Goy and M. Shattuck, Determinant formulas of some Toeplitz-Hessenberg matrices with Catalan entries, Proc.
Indian Acad. Sci. Math. Sci., 129 (2019) pp. 17.
[13] T. Goy and M. Shattuck, Fibonacci and Lucas identities from Toeplitz-Hessenberg matrices, Appl. Appl. Math., 14
(2019) 699–715.
[14] N. Irmak and M. Alp, Tribonacci numbers with indices in arithmetic progression and their sums, Miskolc Math.
Notes, 14 (2013) 125–133.
[15] E. Kiliç, Tribonacci sequences with certain indices and their sums, Ars Combin., 86 (2008) 13–22.
[16] K. Kuhapatanakul and L. Sukruan, The generalized Tribonacci numbers with negative subscripts, Integers, 14
(2014) pp. 6.
[17] M. Merca, A note on the determinant of a Toeplitz-Hessenberg matrix, Special Matrices, 1 (2013) 10–16.
[18] T. Muir, The Theory of Determinants in the Historical Order of Development, 3, Dover Publications, New York,
[19] N. J. A. Sloane, editor, The On-Line Encyclopedia of Integer Sequences, published electronically at,
[20] N. Yilmaz and N. Taskara, Tribonacci and Tribonacci-Lucas numbers via the determinants of special matrices, Appl.
Math. Sci., 8 (2014) 1947–1955.
[21] R. Zatorsky and T. Goy, Parapermanents of triangular matrices and some general theorems on number sequences,
J. Integer Seq., 19 (2016) pp. 23.